Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 31, NWS Honolulu, HI

November 27, 2014Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 27, 2014, 3:25 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2014, 3:25 AM HST (13:25 UTC)
Expired
Nov 27, 2014, 2:57 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WWHW70 PHFO 271325
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
325 AM HST THU NOV 27 2014

...STRONG TRADE WINDS ACROSS PARTS OF THE ALOHA STATE...

.HIGH PRESSURE BUILDING NORTH OF HAWAII WILL DRIVE STRONG AND
GUSTY TRADE WINDS ACROSS PARTS OF THE STATE TODAY.

HIZ014>016-019-280400-
/O.NEW.PHFO.WI.Y.0031.141127T1325Z-141128T0400Z/
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI CENTRAL VALLEY-
325 AM HST THU NOV 27 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 20 TO 35 MPH WITH LOCALIZED GUSTS OVER 45 MPH
  ACROSS LANAI...KAHOOLAWE...AND THE MAUI CENTRAL VALLEY.

* TIMING...THROUGH 6 PM HST TODAY. THE WIND ADVISORY MAY NEED TO
  BE EXTENDED BEYOND TODAY IF STRONG WINDS PERSIST.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ024>026-280400-
/O.NEW.PHFO.WI.Y.0031.141127T1325Z-141128T0400Z/
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
325 AM HST THU NOV 27 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 20 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH
  ACROSS THE KOHALA AND KAMUELA AREA ON THE NORTH END OF THE BIG
  ISLAND...SOUTH OF VOLCANO ALONG THE KAU COAST...AND NEAR SOUTH
  POINT.

* TIMING...THROUGH 6 PM HST TODAY. THE WIND ADVISORY MAY NEED TO
  BE EXTENDED BEYOND TODAY IF STRONG WINDS PERSIST.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

JACOBSON
1 follow-up statement
735 
WWHW70 PHFO 280057
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
257 PM HST THU NOV 27 2014


HIZ014>016-019-024>026-280200-
/O.CAN.PHFO.WI.Y.0031.000000T0000Z-141128T0400Z/
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI CENTRAL VALLEY-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
257 PM HST THU NOV 27 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

THE WIND ADVISORY IN EFFECT IS CANCELLED BASED ON OBSERVATIONS.
HOWEVER THE WINDS IN EXPOSED AREAS AROUND MAUI COUNTY AND BIG
ISLAND ARE EXPECTED TO REMAIN CLOSE TO BUT JUST BELOW ADVISORY
LEVELS THROUGH SATURDAY.

$$

FOSTER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 26, 8:46 PM HST, 6 hours 39 minutes earlier.

Area forecast discussion, Nov 26, 8:46 PM HST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
846 PM HST WED NOV 26 2014

.SYNOPSIS...
A RATHER DRY TRADE WIND PATTERN WILL PREVAIL ACROSS MOST OF THE
STATE TONIGHT...BUT LINGERING LOW LEVEL MOISTURE WILL CONTINUE TO
GENERATE SHOWERS ACROSS WINDWARD PORTIONS OF THE BIG ISLAND. A
STRONG HIGH WILL SETTLE NORTH OF THE ISLANDS STARTING TONIGHT...
DRIVING STRONGER TRADE WINDS FOR THE REST OF THE WEEK AND INTO THE
WEEKEND. CLOUDS AND SCATTERED SHOWERS WILL FAVOR WINDWARD AND
MAUKA AREAS.

&&

.DISCUSSION...
BREEZY AND RATHER DRY CONDITIONS PREVAIL ACROSS MOST OF THE STATE
THIS EVENING. SOME AREAS ON THE WINDWARD BIG ISLAND AND ON THE
WINDWARD SLOPES OF HALEAKALA CONTINUE TO RECEIVE MEASURABLE
RAINFALL AMOUNTS...WITH TRACE AMOUNTS BEING RECORDED AT SOME OF
THE WINDWARD STATIONS ON MOLOKAI AND OAHU. SURFACE ANALYSIS
DEPICTS A 1028 MB HIGH CENTERED 1200 MILES NNW OF KAUAI...WITH
FRESH TO LOCALLY STRONG TRADE WIND FLOW PREVAILING OVER THE MAIN
HAWAIIAN ISLANDS. THE 00Z LIHUE SOUNDING FOUND A DRY AND VERY
STABLE PROFILE...WITH A STRONG INVERSION BASED NEAR 5500 FEET AND
PWAT OF ONLY 0.98 INCHES. THE 00Z HILO SOUNDING REFLECTED THE
SOMEWHAT DEEPER MOISTURE LINGERING NEAR THE BIG ISLAND...WITH AN
INVERSION BASED AROUND 7500 FEET AND PWAT OF 1.13 INCHES. MIMIC-
TPW SATELLITE IMAGERY DEPICTS A DRY ATMOSPHERE AROUND AND NORTH OF
THE ISLANDS...WITH DEEPER TROPICAL MOISTURE CONFINED WELL TO THE
SOUTH OF THE BIG ISLAND.

NO SIGNIFICANT CHANGE IS EXPECTED OVERNIGHT. THE LOW/STRONG
INVERSION AND LACK OF AVAILABLE MOISTURE SHOULD KEEP SHOWER
ACTIVITY WIDELY SCATTERED AND LIGHT EVEN ACROSS WINDWARD SECTIONS
OF THE WESTERN ISLANDS...WITH SOMEWHAT BETTER RAIN CHANCES
LINGERING OVER THE WINDWARD BIG ISLAND AND WINDWARD HALEAKALA
WHERE SLIGHTLY DEEPER MOISTURE IS PRESENT. WILL UPDATE THE
GRIDDED/TEXT FORECASTS TO INCREASE OVERNIGHT POPS SOMEWHAT ACROSS
THE EASTERN WINDWARD SECTIONS...AND DECREASE WINDWARD POPS A BIT
ELSEWHERE.

A BREEZY...STABLE AND MAINLY DRY TRADE WIND PATTERN WILL PREVAIL
THROUGH THE NEXT SEVERAL DAYS. THE SURFACE HIGH INITIALLY TO OUR
NNW IS FORECAST TO BUILD SLOWLY EASTWARD TO THE NORTH OF THE STATE
BETWEEN 30N AND 40N THROUGH THE WEEKEND. BREEZY CONDITIONS WILL BE
WIDESPREAD OVER LAND AREAS DURING THIS TIME AS FRESH TO STRONG
TRADE WINDS PREVAIL. WINDS MAY APPROACH OR REACH ADVISORY
CRITERIA IN SOME AREAS SUCH AS KOHALA...LANAI AND KAHOOLAWE
THURSDAY THROUGH FRIDAY. SHOWERS WILL BE MAINLY CONFINED TO
WINDWARD AND MAUKA AREAS THROUGH THE PERIOD...WITH THE BEST RAIN
CHANCES REMAINING ACROSS THE WINDWARD BIG ISLAND. BLENDED MODEL
DATA KEEPS PWATS NEAR OR BELOW ONE INCH (BELOW THE 25TH PERCENTILE
FOR THIS TIME OF YEAR) THROUGH THE WEEKEND. THEREFORE WOULD EXPECT
RAINFALL AMOUNTS TO REMAIN MOSTLY ON THE LIGHT SIDE.

TRADE WINDS SHOULD SLACKEN A BIT EARLY NEXT WEEK...AS THE SURFACE
HIGH TO OUR NORTH WEAKENS. A VERY WEAK FRONT OR SHEAR LINE MAY
PASS THROUGH THE STATE AROUND NEXT WEDNESDAY...BUT OVERALL EXPECT
LITTLE CHANGE TO THE WEATHER PATTERN...WITH PASSING SHOWERS
CONTINUING TO FAVOR WINDWARD AND MAUKA AREAS.

&&

.AVIATION...
FRESH AND GUSTY TRADE WINDS WILL CONTINUE FOR THE NEXT SEVERAL
PERIODS. EXPECT AIRMET TANGO FOR LOW LEVEL TURB TO REMAIN POSTED
DURING THIS TIME.

OVERALL...CONDITIONS WILL REMAIN VFR UNDER THE DRY AND STABLE
PATTERN. SOME LINGERING MOISTURE NEAR THE BIG ISLAND HAS ALLOWED
FOR CLOUDS AND SHOWERS TO BUILD UP ALONG THE WINDWARD COAST OF THE
BIG ISLAND...PRODUCING TEMPO MVFR CIGS AND VIS. AIRMET SIERRA FOR
MOUNTAIN OBSCURATION IS POSTED FROM UPOLU POINT TO VOLCANO.
ELSEWHERE OVERNIGHT...BRIEF AND SHALLOW SHOWERS WILL PASS IN THE
TRADE WINDS...MAINLY OVER WINDWARD AND MAUKA AREAS.

&&

.MARINE...
NORTH-NORTHEAST SWELL IS CURRENTLY RUNNING WELL ABOVE WAVEWATCH
GUIDANCE AT THE WAIMEA BAY AND PAUWELA CDIP BUOYS. THIS SWELL IS
FORECAST TO GRADUALLY SUBSIDE LATE TONIGHT AND THURSDAY...BUT
GIVEN OBSERVATION TRENDS WILL MAINTAIN THE EXISTING HIGH SURF
ADVISORY FOR NORTH AND EAST FACING SHORES THROUGH 6 PM THURSDAY.
THE LARGE NNE SWELL MAY ALSO CAUSE HARBOR SURGES WITHIN KAHULUI
AND HILO HARBORS INTO THURSDAY...AND A MARINE WEATHER STATEMENT
HAS BEEN ISSUED.

A COMBINATION OF LINGERING MODERATE NNE SWELL AND SHORT PERIOD
WIND WAVES DRIVEN BY STRONG TRADES WILL MAINTAIN ELEVATED SURF
ACROSS NORTH AND EAST FACING SHORES FROM FRIDAY THROUGH THE
WEEKEND. THERE IS A STRONG POSSIBILITY THAT THE HIGH SURF
ADVISORY WILL NEED TO BE EXTENDED FOR EAST FACING SHORES BEYOND
THURSDAY.

THE WEDNESDAY MORNING ASCAT PASS FOUND 25 KNOT WINDS IN THE
ALENUIHAHA CHANNEL AND SOUTH OF THE BIG ISLAND...WITH WINDS
NEAR 20 KNOTS IN THE KAIWI AND KAUAI CHANNELS. TRADES HAVE
INCREASED FURTHER SINCE THEN WITH HIGH PRESSURE BUILDING NORTH
OF THE STATE...AND THE COMBINATION OF WIND WAVES AND LARGE NNE
SWELL IS GENERATING COMBINED SEAS OF 10 FEET OR HIGHER ACROSS
MANY AREAS. A SMALL CRAFT ADVISORY /SCA/ IS POSTED FOR ALL OF
THE HAWAIIAN COASTAL WATERS. SCA CONDITIONS WILL LIKELY CONTINUE
FOR MOST OF THE WATERS THROUGH THE REST OF THIS WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR ALL NORTH AND EAST
FACING SHORES EXCEPT FOR LANAI AND KAHOOLAWE.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR ALL HAWAIIAN
WATERS.

&&

DISCUSSION/MARINE...JACOBSON
AVIATION...EATON

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.